I wanted to share something. I had my Levothyroxine reduced just over 7 years ago from 150mcg down to 100mcg purely on the basis of the TSH. At the time I had only a basic understanding of my situation as a post-total thyroidectomy patient.
I had been quite well on 150mcg, working (2 jobs part of the time) and leading a normal life with only some pain in arms and legs, which I accepted in my lack of knowledge. I had a medical at the age of 60 and was given a clean bill of health with a healthy cholesterol level of 4.7 and no cardiovascular problems, just slightly overweight but not obese.
Then relocation and a change of doctor changed everything.
In November 2005 my levothyroxine was reduced. I protested that I did not ‘feel’ overdosed – I should know, I was thyrotoxic at age 18! But he insisted and so I complied.
In January 2006 only about 8 weeks later I had a series of TIAs (Mini Strokes) and they were happening every few weeks. I went to the doctor and he checked my cholesterol. 9.7! He put me on Simvastatin, blood thinners, PPIs (my stomach could not cope with the blood thinners) and as time went on the mild and occasional asthma I had suffered since my early 20s turned into constant fighting for breath and I had to use two kinds of an inhaler, and anti-histamine tablets.
I was unable to sleep so he gave me amitriptyline, which I never took. I had IBS so he gave me Buscopan, which did no good so he gave me a strong codeine. One year I went on holiday and I had a constant complete loss of bowel control and was taking codeine every day just to enable me to go out. He sent me for a colonoscopy, which revealed no underlying disease.
Next, I started to become agoraphobic. Then I became depressed because not only had I put on three stones, but I was unable to walk and was suffering intense, unremitting pain in my leg muscles. This was continuing with my visiting the doctor every two weeks or so with a new ailment.
At one point the pain in my legs (far worse than the hypo pain I had had for 27 years or more) was so bad that I went to the doctor and asked to go to the hospital. When I told him what was happening, he said to stop the Statins as they were in danger of causing Rhabdomyolysis. I stopped the Statins and my cholesterol (which had fallen to 4.8 – nearly as low as before he reduced my thyroxine !) rose again, to 10.2.
I was having terrible palpitations and rapid and irregular heartbeat (sometimes up to 190bpm) Never once did the doctor ever suggest it could be connected with the thyroxine reduction. He was happy because the mini-strokes had stopped. Never mind that I could barely function.
I was now nearly 4 stone over my ideal weight and severely depressed. He offered me anti-depressants, which I refused. I knew that it was time to do something; I had aged 20 years in seven! At that point, I found Thyroid UK. I read all I could and started to tell the doctor I needed more thyroxine, to no avail. I bought Dr Toft’s book and took it with me last December and absolutely insisted that he increase my thyroxine. He agreed to an increase to 125mcg.
Within 2 months I started to lose a little weight, my constant bowel problems were starting to ease, my cholesterol went down to 8, my breathing improved, I was no longer depressed, I started to sleep better, I even managed to do some housework. The palpitations were still there but usually no faster than 150bpm.
Good news, you might think? No. The doctor was unhappy with my low TSH and suggested I go back to 100mcg. I refused. In fact, I said I should go to 150. No way! He sent me away with a flea in my ear, but not before informing me that the chest X-ray he sent me for because of my constant cough, had revealed that my heart was enlarged. Coupled with the results of an earlier investigation that showed I had Mitral Valve Prolapse. With this in mind, he was not prepared to risk giving me a heart attack just because I didn’t like putting on weight
I came home and looked up the possible cause of my heart enlargement. High blood pressure? Never had it. Smoking? Never did it. Inflammation ? No. Undertreated hypothyroidism ? Bingo.
Now to today
Over the three months since I saw the Doctor I have decided to increase my medication very, very carefully. Just half a 25mcg tablet every few weeks. My palpitations have continued but gradually lessening, going to just over 100, still often irregular, but much, much better than they were.
I am now back to 150mcg, this is only the third day but I have had more energy, much happier, my breathing is much better (I have had some wheezes in the last week or so but that is normal for me at this time of year), I have so far lost 9lbs and I can see a difference in my face. My total medication now consists of 150mcg Levothyroxine, Clopidogrel and Lansoprazole, plus antihistamines in the summer and an inhaler some of the time.
If I stop having the irregular heartbeat I shall try to stop the Clopidogrel and then the Lansoprazole. I will be back to where I was before the doctor tried to kill me. The next step will be to see Dr BDP to see if he feels I could take some form of NDT because I still have some muscle pain and my weight loss has stalled.
The private blood tests that I had done in April reveal that I am converting only at a ratio of 6:1 so that although my T4 is high, my T3 is fairly low:
THYROID STIMULATING HORMONE *0.07 mIU/L (0.27 – 4.2)
FREE THYROXINE *24.6 pmol/l (12.0 – 22.0)
FREE T3 4.5 pmol/L (3.1 – 6.8)
(This was when I was on 125mcg Levothyroxine. And the doctor wanted to reduce it again!)
Truthfully although I know there is a way to go, I feel very happy and grateful that with the advice and knowledge gained from Thyroid UK, I have started on the road back to health, I will be able to live again before it is too late. I feel now that there is hope for me.
Thank you, Thyroid UK
We rely on donations so that we can continue to support and campaign for people with thyroid and related conditions. If you have found our information helpful, please make a donation or become a member.